Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 30, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 2020, 5:47 PM CDT for Fayette County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2020, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 24, 2020, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349 WUUS53 KARX 242247 SVRARX IAC065-242315- /O.NEW.KARX.SV.W.0030.200624T2247Z-200624T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 547 PM CDT Wed Jun 24 2020 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northwestern Fayette County in northeastern Iowa... * Until 615 PM CDT. * At 546 PM CDT, a severe thunderstorm was located over Waucoma, or 11 miles northwest of West Union, moving south at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... West Union and Hawkeye around 615 PM CDT. Other locations impacted by this severe thunderstorm include Alpha, Richfield, Waucoma Campground, Douglas and St. Lucas. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4292 9208 4308 9208 4308 9191 4294 9182 TIME...MOT...LOC 2246Z 338DEG 14KT 4306 9200 HAIL...1.00IN WIND...<50MPH $$ Rieck
2 follow-up statements
196 WWUS53 KARX 242259 SVSARX Severe Weather Statement National Weather Service La Crosse WI 559 PM CDT Wed Jun 24 2020 IAC065-242315- /O.CON.KARX.SV.W.0030.000000T0000Z-200624T2315Z/ Fayette IA- 559 PM CDT Wed Jun 24 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHWESTERN FAYETTE COUNTY... At 559 PM CDT, a severe thunderstorm was located near Hawkeye, or 7 miles northwest of West Union, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Hawkeye around 615 PM CDT. West Union around 620 PM CDT. Other locations impacted by this severe thunderstorm include St. Lucas and Douglas. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4293 9199 4308 9203 4308 9191 4294 9182 TIME...MOT...LOC 2259Z 332DEG 15KT 4301 9194 HAIL...1.00IN WIND...<50MPH $$ Rieck
605
WWUS53 KARX 242314
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
614 PM CDT Wed Jun 24 2020
IAC065-242323-
/O.EXP.KARX.SV.W.0030.000000T0000Z-200624T2315Z/
Fayette IA-
614 PM CDT Wed Jun 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4293 9199 4308 9203 4308 9191 4294 9182
TIME...MOT...LOC 2313Z 338DEG 14KT 4297 9192
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:00 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 24, 5:00 PM CDT, 47 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 500 PM CDT Wed Jun 24 2020 .SHORT TERM...(This evening through Thursday) Issued at 211 PM CDT Wed Jun 24 2020 Scattered showers/storms associated with a weak upper shortwave trough will gradually diminish this evening as the wave slides south and surface heating/instability wanes. SBCAPE around 1000 J/kg and cool mid-level temps would suggest potential for small hail in stronger cores, while a dry subcloud layer may aid in gusty outflow winds with any storms through early evening. The upper low to the northeast will lose its grip on the region on Thursday with shortwave ridging building in from the west. Expect some diurnal cu and warmer high temps into the 80s as 925 mb temps climb to 21-22C. .LONG TERM...(Thursday night through Wednesday) Issued at 211 PM CDT Wed Jun 24 2020 Friday continues to look more and more interesting. While the 24.12Z models continue to support a heavy rain threat, there looks to be an increasing signal for a threat of damaging winds as well. The models are in better agreement on the passage of a trough across the Upper Midwest Friday afternoon and evening with several embedded short wave troughs that will move across the region. Forcing from these short wave troughs looks to be pretty good with weak to moderate pv advection expected in the 500-300 mb layer. This forcing could be aided by some jet dynamics with the right entrance region of the 300 mb jet coming across Friday afternoon. In the low levels, a cold front is expected to plow into a moist, unstable environment with weak frontogenesis occurring in the 1000-500 mb layer. This is expected to be more than enough forcing to generate a round of convection along the front as it moves across the area. The heavy rain signal is still present in the models. The low level moisture transport will increase in strength ahead of the front Friday afternoon. Initially, this looks to intersect the front close to or over the local area before veering off to the northeast ahead of the main short wave trough. However, the western edge of this axis will continue to interact with the front as it moves through the region. Precipitable water values around 2 inches may be in place ahead of the front from the moisture transport and the 24.00Z NAEFS continues to show the specific humidity, precipitable water and moisture transport at or above the 90th percentile with this system. Fortunately, all the models look to have this system being fairly progressive so there should not be repeated rounds of heavy rain. However, with wet soils, a lot of runoff may be generated that could lead to some localized flooding issues and some river rises over the weekend. There is also an increasing signal for damaging winds and possibly a QLCS tornado threat. With the expected moisture return, ML CAPES of 2000-2500 J/kg will be possible ahead of the front. The best shear will reside in the 0-3 km with this expected to be on the order of 30 to 40 knots present the damaging wind potential. Depending on how the storms evolve, there could be some threat for QLCS tornadoes with up to 25 knots of shear in the 0-1 km layer. Some upper level ridging should build over the area for some dry periods to start the weekend. Heading into next week, the models are suggesting the upper level ridge could be still over the area or just off to the east with the potential for some short waves to pass by or close by. As a result, there will be some periodic rain chances from Sunday afternoon into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 500 PM CDT Wed Jun 24 2020 Cigs: sct/skc conditions expected through Thu. Likely start seeing the return of high/mid level deck overnight Thu, with lowering on Fri with the approach of an upper level shortwave trough. WX/vsby: isold/sct -shra/ts remain possible through about 02z this evening. Then, a few of the models continue to hint at the potential for areas of fog overnight. Recent rains, clearing skies, and a somewhat deeper (in the vert) wind layer will provide an environment that could lead to fog. However, signals in the models vary without much consensus. Going to keep fog out of the forecast for the moment and monitor trends through the night - update if needed. Winds: generally light tonight...picking up a bit from the southwest on Thu. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...04 AVIATION...Rieck
Hazardous weather outlook, Jun 24, 1:39 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 139 PM CDT Wed Jun 24 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251845- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 139 PM CDT Wed Jun 24 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are possible through early this evening. The main threats are lightning, gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible from Thursday night through Friday night. A few storms could become severe with damaging winds. Heavy rainfall is also possible, which may result in localized flooding. Periodic storm chances will then return on Sunday and continue into Tuesday. The probability of organized severe weather with these storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be requested on Friday afternoon. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jun 24, 5:43 PM CDT, 4 minutes before
Special Weather Statement National Weather Service La Crosse WI 543 PM CDT Wed Jun 24 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-250045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 543 PM CDT Wed Jun 24 2020 ...A Few Strong Storms This Evening... Scattered storms will track southeast across the area early this evening. A few will be strong producing hail upwards of 1/2 inch and wind gusts from 25 to 30 mph. Brief, but heavy downpours can also be expected. Most of the storms will end between 8 and 9 pm. Be sure to seek shelter indoors if a storm should approach your location. Rieck
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.